This is a case report of a man in his 60s who presented to an English hospital following a significant lithium overdose. He was monitored for 24 hours, and then renal replacement therapy was initiated after assessment by the renal team. As soon as the lithium level returned to normal therapeutic levels (from 4.7 mEq/L to 0.67 mEq/L), lithium was restarted by the medical team. At this point, the patient developed new slurred speech and later catatonia. In this case report, we discuss the factors that could determine which patients are at risk of neurotoxicity following lithium overdose and the appropriate decision regarding when and how to consider initiation of renal replacement therapy and restarting of lithium.
BMJ Case Rep
bipolar i disorder, poisoning, psychiatry (drugs and medicines), suicide (psychiatry), toxicology, Depressive Disorder, Drug Overdose, Humans, Lithium, Male, Middle Aged, Neurotoxicity Syndromes, Renal Replacement Therapy, Suicidal Ideation, Treatment Outcome